Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 43, NWS Paducah, KY

April 15, 2023Perry County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 15, 2023, 7:27 PM CDT for Perry County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 7:27 PM CDT (00:27 UTC)
Expired
Apr 15, 2023, 7:43 PM CDT
In force
16 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Perry County, MO

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:03 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 15, 6:56 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 15, 6:56 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
656 PM CDT Sat Apr 15 2023

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 240 PM CDT Sat Apr 15 2023

Thunderstorm potential remains the main concern through tonight.
A cluster of elevated thunderstorms developed over south central
Missouri this morning, associated with strong theta-e advection in
the 925 to 850 mb layer. This cluster has persisted into the mid
afternoon hours as it crosses the Mississippi River. The storms
are likely becoming surface based as the intensity has ticked up
and convective inhibition has been eliminated in the latest spc
mesoanalysis. These storms will continue moving northeast through
late this afternoon into an area of weaker instability and
marginal shear. The more organized severe weather potential is to
our west, where a Severe Thunderstorm Watch has been issued for
southwest Missouri.

Isolated severe storms over southwest Missouri as of 19z are
forecast to increase in coverage and intensity as diurnal heating
raises mixed layer capes to between 2000 and 3000 j/kg. The storms
are developing near a cold front, which will track eastward across
our region tonight. Based on 12z href data, the storms over sw
Missouri are likely to grow upscale into broken lines or clusters
as they reach the Current River area of southeast Missouri around
22z-00z. Large hail potential will exist given mid-level lapse
rates approaching 8 C/km. Shear is not particularly strong
compared to other events over the past couple months, however it
is sufficient for organized severe storms. The latest rap model
run indicates 0 to 6 km shear around 35 kt as the storms move
through, with the higher values generally lagging behind the
storms tonight. The 12z href does indicate an increase in low
level winds tonight, up to around 35 kt at 850 mb this evening
across the region. The strengthening low level flow could be
sufficient for an isolated tornado or two. 12z href data shows 0
to 1 km helicity peaking early this evening between 100 and 200
this evening near the Mississippi River.

As the cold front moves east tonight, the storms will progress
eastward into a more hostile environment over sw Indiana and the
Pennyrile region of west Kentucky. The severe weather potential
will wane after 03z (10 pm), when instability is forecast to
diminish substantially with loss of daytime heating.

Gusty west winds and much cooler temps will be the main story on
Sunday. Steep low-level lapse rates and lingering moisture will
promote widespread low clouds on Sunday. There may even be some
instabilty sprinkles or showers in southwest Indiana and adjacent
areas. Highs will be in the 50s, except reaching the lower 60s
where skies clear out in the downslope areas of the Ozark
foothills.

A gradual clearing trend will occur from southwest to northeast on
Sunday night. Winds will remain at least 10 mph overnight, which
will inhibit radiational cooling to prevent frost potential. Lows
will be in the lower 40s.

.LONG TERM...(Monday through Saturday)
Issued at 240 PM CDT Sat Apr 15 2023

The long term portion of the forecast period will begin with the
region under broad cyclonic flow at the mid-levels, with a longwave
trough positioned across across the northern Great Lakes. Strong
west-northwest surface flow with gusts of 30-35 mph will advect a
very dry airmass into the region on Monday. Combined with high
temperatures in the 60s to lower 70s, minumum RH values will be 20
to 25% across the forecast area. With short fuels remaining fairly
dry, elevated fire weather conditions will be a concern. Will
include a mention of elevated fire weather conditions in the HWO for
Monday.

Tuesday into Wednesday will see the region come under the influence
of mainly zonal mid-level flow. This will bring a warming trend in
temperatures along with increasing dew point temperatures as
southerly flow surface increases. High temperatures on Tuesday will
reach the lower to middle 70s...followed by values in the middle to
upper 70s on Wednesday. A passing ripple in the zonal flow may kick
off a few light showers Wednesday afternoon, but most locations will
remain dry.

Our next widespread rainmaker will arrive Thursday into Friday in
the form of an approaching cold front. This front will be associate
with yet another dynamic surface low that will develop on the lee
side of the Rockies, then move northeast into the Great Lakes
region. High temperatures will reach the upper 70s to lower 80s
Thursday. Dew point temperatures will creep into the upper 50s to
lower 60s across southeast MO Thursday afternoon. Combined with the
dynamic front, this could be enough to support strong to severe
thunderstorm develop Thursday afternoon into Thursday night. SPC has
this are outlooked under a slight risk in its Day 6 Outlook. The
PoPs will continue into Friday as the front progresses through the
region. As it typical with the NBM, it keeps the mentionable PoPs
lingering through much of the day Friday due to timing differences.
Suspect that we'll be able to tighten up the ending time of the rain
as the event approaches. High temperatures Friday will range from
the middle 60s to around 70 degrees.

&&

.AVIATION...
Issued at 656 PM CDT Sat Apr 15 2023

A cold front will move east across the region tonight, preceded by a
round of strong thunderstorms. A period of ifr conditions remains in
the kpah/kcgi/kmvn tafs before midnight. The storms will likely
contain gusty winds. Further east, as the storms encounter drier and
less unstable air, the storms should weaken by the time they reach
sw Indiana and nw Kentucky. The tafs still contain some mvfr
conditions there, but any ifr conditions should be too brief for the
tafs.

Following the frontal passage, winds will become gusty from the
west. Widespread mvfr cigs will arrive behind the front and continue
through much of Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...DWS
AVIATION...MY
Hazardous weather outlook, Apr 15, 3:11 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 PM CDT Sat Apr 15 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 PM CDT Sat Apr 15 2023 /411 PM EDT Sat Apr 15 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms late this afternoon will cross
portions of west Kentucky and extreme southern Illinois. The main
hazards will be large hail and strong winds.

A potentially more organized area of severe thunderstorms will
move east into southeast Missouri, southwest Illinois, and far
west Kentucky early this evening. These storms could produce
large hail and pockets of damaging winds. An isolated tornado or
two cannot be ruled out. The storms are forecast to weaken later
tonight as they move east across southwest Indiana and the
Pennyrile region of western Kentucky. Locally strong gusty winds
will then become the main hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated fire weather conditions are expected Monday.

Thunderstorms return to the forecast Thursday afternoon into
Thursday night. Some storms may be strong to severe across southeast
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this evening.

MY/DWS

In the hours before

Local storm report, Apr 15, 3:46 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             5 ENE MIDWAY            37.27N 88.56W
04/15/2023  E1.00 INCH       POPE               IL   PUBLIC

            HAIL UP TO 1 INCH IN SIZE ACCUMULATED
            SEVERAL INCHES DEEP IN RURAL POPE COUNTY.
            TIME ESTIMATED FROM RADAR.

&&

DWS
Local storm report, Apr 15, 3:50 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             REIDLAND                37.01N 88.53W
04/15/2023  M0.88 INCH       MCCRACKEN          KY   EMERGENCY MNGR

            OCCURRED ON PUGH ROAD.

0340 PM     HAIL             4 WSW SALEM             37.25N 88.31W
04/15/2023  E0.88 INCH       LIVINGSTON         KY   EMERGENCY MNGR

&&
Local storm report, Apr 15, 4:10 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     2 SSW ROUND KNOB        37.22N 88.75W
04/15/2023                   MASSAC             IL   EMERGENCY MNGR

            SEVERAL TREES AND LARGE LIMBS DOWN AT
            AIRPORT AND UPPER SALEM ROAD.

0350 PM     TSTM WND DMG     SALEM                   37.26N 88.21W
04/15/2023                   LIVINGSTON         KY   EMERGENCY MNGR

            SEVERAL TREES DOWNED IN THE SALEM AREA. TIME
            ESTIMATE FROM RADAR.

&&
Local storm report, Apr 15, 4:39 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             1 E BENTON              36.85N 88.34W
04/15/2023  U0.75 INCH       MARSHALL           KY   PUBLIC

            REPORT FROM MPING DIME (0.75 IN.).

&&

DWS
Special weather statement, Apr 15, 4:44 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
444 PM CDT Sat Apr 15 2023

KYZ008-152215-
Marshall KY-
444 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of central Marshall
County through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Marshall
County.

This includes Interstate 69 in Kentucky between Mile Markers 43 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3690 8839 3700 8826 3693 8819 3690 8818
      3689 8817 3686 8816 3681 8831
TIME...MOT...LOC 2143Z 233DEG 24KT 3688 8829

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RST
Local storm report, Apr 15, 4:48 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     SALEM                   37.27N 88.24W
04/15/2023                   LIVINGSTON         KY   EMERGENCY MNGR

            DAMAGE ON SHELBY ROAD. 40 FOOT CAMPER THROWN
            ABOUT 15 FEET. NUMEROUS TREES AND POWER
            LINES DOWN. BLEW AN AC UNIT OFF THE
            FOUNDATION. LOTS OF BIG TREES DOWN.

&&

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:24 PM CDTSevere Thunderstorm WarningPAHFulton51 min
Apr 15, 9:18 PM CDTSpecial Weather StatementPAHBallard, Carlisle, Fulton, Hickman42 min
Apr 15, 9:23 PM CDTSevere Thunderstorm WarningPAHLivingston52 min
Apr 15, 10:00 PM CDTSpecial Weather StatementPAHCalloway, Graves, Livingston, McCracken, Marshall45 min
Apr 15, 10:17 PM CDTSpecial Weather StatementPAHCrittenden43 min
Apr 15, 10:46 PM CDTSpecial Weather StatementPAHCaldwell, Calloway, Hopkins, Lyon, Marshall, Trigg44 min
Apr 15, 10:58 PM CDTSpecial Weather StatementPAHCrittenden, Webster47 min
Apr 15, 7:22 PM CDTSevere Thunderstorm WarningPAHPerry38 min
Apr 15, 7:48 PM CDTSevere Thunderstorm WarningPAHJefferson57 min
Apr 15, 7:55 PM CDTSevere Thunderstorm WarningPAHJackson17 min
Apr 15, 8:29 PM CDTSpecial Weather StatementPAHWayne46 min
Apr 15, 8:30 PM CDTSevere Thunderstorm WarningPAHAlexander, Union45 min
Apr 15, 8:32 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union, Williamson43 min
Apr 15, 8:58 PM CDTSpecial Weather StatementPAHGallatin, Hamilton, Saline, White47 min
Apr 15, 10:18 PM CDTFlash Flood WarningPAHJohnson, Union2 hr
Apr 15, 7:39 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Cape Girardeau, Stoddard, Wayne51 min

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.